Pets can be unintentionally exposed to a variety of toxic substances. Even when the substances are secured and out of sight, animals still have a way of finding them and ingesting them (unzipping backpacks, jumping up on counters). The story of Olive highlights this and how serious it can be when animals get into things that aren’t meant for them. Luckily, Olive had a happy outcome but this is not always the case.
Olive, a 1.5-year-old spayed female Boston Terrier came into our animal hospital laterally recumbent and non-responsive (comatose). A bottle containing Baclofen intended for the owner’s mother was left on the counter. Being small, Olive’s owner never imagined that she would somehow be able to jump up and get the bottle of medicine off the counter, but somehow she did. Olive was found by the owner acting drunk and wobbly. Just 30-60 minutes before she had been completely normal. The bottle with multiple missing pills was found on the floor. Olive was initially seen by her regular veterinarian where vomiting was induced but she did not vomit. She was salivating excessively and became very dull and was unable to swallow so she was transferred to NEAMC for further care since 24-hour care was necessary and she was declining rapidly. When she came to NEAMC, she had to be carried into the hospital since was unable to walk and was non-responsive. Her heart rate was very high but then was very slow, her blood pressure was very high, she had occasional twitching, was hypersalivating, and had a slow respiratory rate with very shallow breathing and a low body temperature. Olive needed a breathing tube placed since she was not breathing well and her carbon dioxide level was high. A stomach tube was passed and her stomach was flushed to remove any remaining toxin. She was given an intravenous administration of lipid emulsion to help bind baclofen in the blood. She was given medications to help control her blood pressure and heart rate and given oxygen and positive pressure ventilation. A continuous electrocardiogram, end-tidal carbon dioxide, pulse oximetry, and blood pressure monitoring were performed as well as heat support. The first night, she had an irregular breathing pattern, her blood pressure was initially high, her heart rate fluctuated and sometimes was very high and other times very low. She was given medications to control these abnormalities. The next morning, she became agitated necessitating the removal of the breathing tube. She was swallowing and maintaining her carbon dioxide level and breathing better. Throughout the day, her mentation improved and she was moving her head around but was unable to stand or move her legs. By 6pm that night she was able to lift her head and look around. Shortly after, she was able to go for a walk outside, and later that night, she started eating. Her blood pressure and heart rate stayed normal and were no longer fluctuating. She was acting completely herself the next day and went home.
Baclofen, a muscle relaxant, is used in people with multiple sclerosis, cerebral palsy, and spinal disorders to prevent spasticity. At normal oral doses, it doesn’t cause the central nervous system (CNS) effects but with overdose, CNS signs are common. It is rapidly absorbed by the gastrointestinal tract. Fatalities in dogs have been reported with relatively low doses. The onset of signs after oral exposure can be rapid, within 30-60 minutes or delayed. Early treatment is necessary to improve outcomes. Signs can last several hours to several days. Signs include coma, flaccidity, ataxia (wobbly gait), respiratory depression, seizures, agitation, hyperactivity, low blood pressure, high blood pressure, low heart rate, and high heart rate, low body temperature, vocalization, disorientation, tremors, dilated pupils, salivation, diarrhea, and death. Treatment consists of decontamination, intravenous fluids, medications to treat abnormalities in the heart rate, blood pressure, and control agitation, and medications to control seizures. Close monitoring is paramount. Positive pressure ventilation may be needed. The resolution of signs can take several days but the prognosis is good with early treatment and adequate ventilatory support. After recovery, no residual central nervous system effects are expected.
References: ASPCA Animal Poison Control R Khorzad et al. Baclofen toxicosis in dogs and cats: 145 cases (2004-2010). JAVMA 2012; 241, No. 8: 1059-1064.